Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 24, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 5, 2003, 9:28 PM CDT for 15 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 9:28 PM CDT (02:28 UTC)
- Expired
- May 6, 2003, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Benton County, TN, Cannon County, TN, Cheatham County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Houston County, TN, Humphreys County, TN, Rutherford County, TN, Van Buren County, TN, Warren County, TN, White County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 060232
FFWBNA
TNC005-015-021-035-037-041-043-083-085-149-175-177-185-187-189-
060530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
928 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES IN TENNESSEE...
BENTON, CANNON, CHEATHAM, CUMBERLAND, DAVIDSON, DE KALB, DICKSON,
HOUSTON, HUMPHREYS, RUTHERFORD, VAN BUREN, WARREN, WHITE,
WILLIAMSON, AND WILSON.
* UNTIL 1230 AM CDT
* AT 927 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STEADY STREAM OF THUNDERSTORMS MOVING ACROSS THE WARNED
AREA, WITH MODERATE TO HEAVY RAINFALL EXPECTED THROUGHOUT THE REST
OF THE EVENING.
* SOME CITIES INCLUDED IN ARE WARNED AREA ARE CAMDEN, WOODBURY,
ASHLAND CITY, CROSSVILLE, NASHVILLE, SMITHVILLE, DICKSON, ERIN,
WAVERLY, MURFREESBORO, SPENCER, MCMINNVILLE, SPARTA, FRANKLIN, AND
LEBANON.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.
&&
LAT...LON 3639 8813 3585 8822 3585 8772 3593 8771
3598 8721 3586 8722 3572 8676 3566 8597
3553 8587 3557 8544 3578 8525 3579 8488
3592 8466 3604 8476 3606 8565 3617 8612
3637 8617 3627 8662 3637 8675 3636 8757
$$
ROSEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:29 PM CDT, 59 minutes earlier.
Area forecast discussion, May 5, 8:29 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 829 PM CDT MON MAY 5 2003 ...TORNADO WATCH UNTIL 10 PM CDT... SEVERE THUNDERSTORMS CONTINUE TO DEVELOP WEST OF MIDDLE TENNESSEE AND MOVE EAST ACROSS THE FORECAST AREA. ONE AFTER THE OTHER....THE STRONGEST STORMS WERE NOTED BY RADAR LOCATED ALONG A LINE FROM SMITHVILLE...TO NASHVILLE...TO ASHLAND CITY...TO BIG SANDY. AT THIS TIME...THE GREATEST THREAT FROM THE STORMS IS FLASH FLOOD PRODUCING RAIN HOWEVER...THE ATMOSPHERIC WIND PROFILE STILL SUGGESTS THE POSSIBILITY OF TORNADO DEVELOPMENT. IT MAY BE WISHFUL THINKING BUT...EXPECT THE CURRENT THUNDERSTORM ACTIVITY TO WEAKEN AND DIMINISH IN COVERAGE AND INTENSITY LATER THIS EVENING. THE AREA OF GREATEST RISK FOR SEVERE STORMS APPEARS TO SHIFT FROM TENNESSEE TO ACROSS THE DEEP SOUTH OVERNIGHT. .BNA...TORNADO WATCH UNTIL 10 PM CDT. DESTRUCTIVE TORNADOES...LARGE HAIL...WIND GUSTS TO 70 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE IN THE MIDDLE TENNESSEE AREA. 05
Hazardous weather outlook, May 5, 5:30 AM CDT, 15 hours 58 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE MID-STATE TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TODAY AND THAN BECOME A LITTLE MORE NUMEROUS AGAIN TONIGHT. THE AREA REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER...WITH THE POSSIBILITY OF LARGE HAIL AND MORE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY THROUGH FRIDAY. THERE IS A CHANCE OF SEVERE WEATHER EACH OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TODAY AND TONIGHT FOR POSSIBLE ACTIVATION. 07
In the hours before
Local storm report, May 5, 4:57 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0457 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM 5 SW CENTERVILLE TN 0.88 IN HAIL
05/05/03 HICKMAN
ROSELocal storm report, May 5, 5:16 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0516 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM MOUNT PLEASANT TN 0.88 IN HAIL
05/05/03 MAURY
ROSELocal storm report, May 5, 5:20 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0520 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM MOUNT PLEASANT TN 0.75 IN HAIL
05/05/03 MAURY OBSERVED AT THE MAURY
COUNTY AIRPORT
ROSELocal storm report, May 5, 6:46 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0646 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 5 NE TULLAHOMA TN 1.00 IN HAIL
05/05/03 COFFEE
0638 PM 1 N TULLAHOMA TN 0.88 IN HAIL
05/05/03 COFFEE
ROSELocal storm report, May 5, 8:51 PM CDT, 37 minutes before
MEMLSRBNA ALL
TTAA00 KOHX DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
851 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM SPARTA TN FLOODING
05/05/03 WHITE STREET FLOODING
AT LEAST 1 STREET
IMPASSABLE
REPORTED BY TRAINED
SPOTTER
ROSELocal storm report, May 5, 9:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0908 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM SHELBYVILLE TN FLASH FLOOD
05/05/03 BEDFORD SOME STREET AND
RESIDENTIAL FLOODING
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 45 min |
| May 5, 7:25 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Dickson | 3 hr |
| May 5, 7:32 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 33 min |
| May 5, 7:55 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 35 min |
| May 5, 8:37 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 3 hr |
| May 5, 8:58 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 32 min |
| May 5, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 46 min |
| May 5, 10:04 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 41 min |
| May 6, 4:24 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 51 min |
| May 6, 4:32 AM CDT | Tornado Warning | OHX | Lawrence | 28 min |
| May 6, 4:50 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 40 min |
| May 6, 4:56 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 34 min |
| May 6, 5:18 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury, Wayne | 3 hr |
| May 6, 5:18 AM CDT | Tornado Warning | OHX | Lawrence, Wayne | 42 min |
| May 6, 5:21 AM CDT | Tornado Warning | OHX | Lincoln, Marshall | 39 min |
| May 6, 5:53 AM CDT | Tornado Warning | OHX | Bedford, Moore | 37 min |
| May 6, 5:58 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 32 min |
| May 6, 6:32 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 43 min |
| May 6, 6:37 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 38 min |
| May 6, 6:43 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee | 4 hr |
| May 6, 7:13 AM CDT | Tornado Warning | OHX | Lincoln, Moore | 32 min |
| May 6, 7:16 AM CDT | Tornado Warning | OHX | Lincoln, Moore | 29 min |
| May 6, 7:41 AM CDT | Tornado Warning | OHX | Coffee | 34 min |
| May 6, 7:47 AM CDT | Flash Flood Warning | OHX | Lincoln, Moore | 3 hr |
| May 6, 7:57 AM CDT | Flash Flood Warning | OHX | Franklin | 3 hr |
| May 6, 8:07 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Marshall | 113 min |
| May 6, 8:17 AM CDT | Tornado Warning | OHX | Grundy | 28 min |
| May 6, 8:53 AM CDT | Flash Flood Warning | OHX | Grundy, Warren | 2 hr |
| May 6, 9:48 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Marshall | 117 min |
| May 6, 10:47 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Lincoln, Moore | 118 min |
| May 6, 11:10 AM CDT | Flash Flood Warning | OHX | Franklin | 110 min |
| May 6, 12:44 PM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Grundy, Warren | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.